Progesterone and sleep?

by Angie
(Kansas City, KS)

I was just prescribed Progesterone by my doctor for "hormone therapy" and "sleep support". I am on lunesta, had a sleep study to find I have restless leg syndrome.

My brain wakes up about 4 times an hour. With the lack of sleep over the years has come nerve pain, etc. I am on 4,000 IU's of vit. D; Magnesium, multi-vitamin, iron, probiotics to help with IBS from chronic sinus infections. Dr. said Progesterone 50mg 1-2 tablets at night. Last night was the first night and I slept so good. I took one tablet. My question is why is this also suppose to help with sleep? I haven't really found anything to support his claim although I don't doubt him, he has been wonderful helping me with my many issues. Thank you!

Comments for Progesterone and sleep?

Click here to add your own comments

Dec 02, 2010
Progesterone and sleep?
by: Wray

Hi Angie Progesterone is a monoamine oxidase inhibitor, so raises serotonin slightly. Serotonin is the precursor to melatonin our sleep hormone. Progesterone also has sedative properties, which calms the brain down. See here and here. There is some evidence that a lack of dopamine causes restless legs, see here. Progesterone also raises levels of dopamine. The precursor to dopamine is tyrosine, this amino acid is also needed to make the thyroid hormones T4 and T3 and the stress hormones adrenaline and noradrenaline. It's essential to eat enough protein to keep levels up, alternatively a supplement can be taken. Although your dose of vitamin D is much higher than normal, I believe you should be taking more. Please see the Vitamin D council website for more info. A lack of vitamin D causes insomnia, it also affects the gut. Finally a lack of vitamin D reduces the benefits of progesterone. I'm pleased the progesterone helped, normally the amount needs to be higher and in a form which is absorbed well, see How to use progesterone. Oral progesterone is not the best delivery system, please see our page on Progesterone application methods. Take care Wray

Jan 14, 2012
IBS AND RESTLESS LEG
by: Anonymous

If you want to get rid of restless leg syndrome stop eating sugar and white flour. Used to have it , no problems now. Look into a gluten free diet. Also if you have used multiple doses of antibiotics for the sinus infections then you need a really good probiotic. The gluten free diet will work wonders for the IBS. Good luck

Nov 02, 2014
health & sleep * Progesterone
by: Anonymous

one can obtain natural progesterone cream at any healthful store or most drug stores. If you use the rx one ask the pharmacist if the RX one is NATURAL. IF synthetic then I would use (and have used the natural stuff since 1991). Read books by Dr. John R. Lee. He recommends using the cream all but 3-5 days per month. The other morning I was up at 4 a.m. Wonder how that happened and realized I had been off the cream for about 8 days!! It makes a huge difference and also brings your mind back! I REALLY missed that when it was gone before I started using the cream.
I got off all grains about a year ago and lost 42 bless withOUT exercising! Sugar is bad...look on Dr. Mercola's website for tons of info an health! Good luck.
The 1st 2 weeks without grains are the hardest...after that if you taste them it will taste like cardboard...it is easy to not eat cardboard!

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.



Search over 6,000 pages on this site...

Do you have a progesterone deficiency?

This free questionnaire will tell you in 10 minutes

Just enter your email address and click the button...

Why do I ask for your email address? Simply so I can stay in touch. Your details will not be revealed to anyone


Do you have a question or concern?

See what's being discussed, ask for help, give your thoughts or experiences, or just browse...

See the FAQ pages...


Natural Progesterone Cream

Discover the facts...


Health care practitioners and therapists

Here's an
Associate Program
that may be a good fit for your practice


Your language

Translate this website into your language


Is this the future of medicine?

Watch this important video